Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 81, NWS Bismarck, ND

June 24, 2016Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2016, 9:14 PM CDT for Rolette County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2016, 9:14 PM CDT (02:14 UTC)
Expired
Jun 24, 2016, 10:15 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rolette County, ND

The radar

The Minot AFB radar (KMBX), 94 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2684 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS53 KBIS 250214
SVRBIS
NDC079-250315-
/O.NEW.KBIS.SV.W.0081.160625T0214Z-160625T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT FRI JUN 24 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 914 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  DUNSEITH...OR 19 MILES EAST OF BOTTINEAU...MOVING NORTHEAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ST. JOHN AROUND 950 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SHELL
VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER SUCH AS AN
INTERIOR ROOM...A BATHROOM...CLOSET OR BASEMENT.

&&

LAT...LON 4877 9953 4879 10004 4889 10018 4900 10003
      4900 9953
TIME...MOT...LOC 0214Z 228DEG 21KT 4890 10004 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE/SCHULTZ
3 follow-up statements
806 
WWUS53 KBIS 250237
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
937 PM CDT FRI JUN 24 2016

NDC079-250315-
/O.CON.KBIS.SV.W.0081.000000T0000Z-160625T0315Z/
ROLETTE ND-
937 PM CDT FRI JUN 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN ROLETTE COUNTY...

AT 936 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
INTERNATIONAL PEACE GARDEN...OR 15 MILES NORTHWEST OF ROLLA...MOVING
NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  ST. JOHN AROUND 945 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM... A BATHROOM OR CLOSET OR BASEMENT.

&&

LAT...LON 4877 9953 4882 9997 4895 10009 4900 10003
      4900 9953
TIME...MOT...LOC 0236Z 228DEG 21KT 4899 9989 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
414 
WWUS53 KBIS 250258
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
958 PM CDT FRI JUN 24 2016

NDC079-250315-
/O.CON.KBIS.SV.W.0081.000000T0000Z-160625T0315Z/
ROLETTE ND-
958 PM CDT FRI JUN 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN ROLETTE COUNTY...

AT 956 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
SAINT JOHN...OR 15 MILES NORTHWEST OF ROLLA...MOVING NORTHEAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN ROLETTE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

VERY HEAVY RAIN IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

&&

LAT...LON 4889 9953 4889 9995 4898 10006 4900 10003
      4900 9953
TIME...MOT...LOC 0256Z 228DEG 21KT 4907 9975 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO/MARTIN
984 
WWUS53 KBIS 250318
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1018 PM CDT FRI JUN 24 2016

NDC079-250327-
/O.EXP.KBIS.SV.W.0081.000000T0000Z-160625T0315Z/
ROLETTE ND-
1018 PM CDT FRI JUN 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROLETTE COUNTY
HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM AS IT
MOVES NORTH OVER THE CANADIAN BORDER.

LAT...LON 4889 9953 4889 9995 4898 10006 4900 10003
      4900 9953
TIME...MOT...LOC 0314Z 228DEG 21KT 4907 9975 

$$

SIMOSKO/MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:35 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 24, 8:35 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
835 PM CDT FRI JUN 24 2016

.UPDATE...
Issued at 821 PM CDT Fri Jun 24 2016

Update to adjust pops to the latest observed radar trends through
01 UTC, and the 21-00 UTC HRRR/HRRRX which have well assimilated
the linear complex across northeast Montana. Expect the line to
cross into northwest North Dakota between 0230-0300 UTC. See SPC
MCD #1048 for details regarding the large hail and damaging wind
threat with this complex. It should also be noted as this complex
enters a more moisture rich environment across northwest North
Dakota, LCLs do lower with around 150 m2/s2 of 0-1km helicity and
15 kts of 0-1km shear. This would support a possible tornado
threat, especially with any discrete segment of the overall
complex. Still some uncertainty across southwest North Dakota
where convective coverage will be lower, however, isolated
convection across southeast Montana that has had a hard time
maintaining itself will be encountering a more supportive
environment for organization in North Dakota.

UPDATE Issued at 528 PM CDT Fri Jun 24 2016

Quick update to issue severe thunderstorm watch 296 for much of
western North Dakota valid through 06 UTC. An extension of the
watch into the north central may be needed later this evening per
trends in the 18-21 UTC CAM suites. Overall, it will likely be
another 3-4 hours for convection to propagate into western North
Dakota from Montana with strong upper level forcing ahead of the
deep upper level low complemented by the surface cold front.
Across the central, while the 21 UTC RAP suggests an uncapped
environment with strong convective parameters spaces, forcing is
weak and the scenario suggested in the operational HRRR of
initiating strong convection, while a non-zero threat, is not
supported by the greater CAM suite.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 333 PM CDT Fri Jun 24 2016

The main highlights for the short term forecast include strong to
severe storms this evening west and widespread late tonight...then
strong westerly winds on Saturday.

The surface low center was near Hettinger/Black Hills SD this
afternoon. Southeasterly winds ahead of the low continued to advect
low level moisture into our region...with surface dewpoints well
into the mid 60s and lower 70s across central and into northwestern
North Dakota. Low level instability continued to increase with
surface based CAPE values of 1500-2500 J/Kg...but CIN values of 50-
100 J/Kg reflect the well established strong thermal cap. Latest
meso analysis suggests H700 temperatures of +14C in southwestern
North Dakota and +10 over northern North Dakota. This cap should
continue through the afternoon, which should inhibit convection.
Some models suggest no convection this afternoon in North
Dakota...while a couple models still suggest some convection at the
boundary between the western edge of the low level jet, the surface
dewpoint boundary between lower 60s southwest and upper 60s/70s to
the east and north. The area in question would be mainly east of
Bismarck to the James Valley and northward towards the Turtle
Mountains and Devils Lake basin. Thus will keep the slight chance
mention of afternoon thunderstorms in the Turtle Mountains area but
also bring the slight mention farther south into the
Stutsman/Logan/LaMoure area for late afternoon.

Tonight all models are in good agreement regarding thunderstorms
developing in central Montana late this afternoon/evening...and
moving into far western North Dakota around 8 pm mdt/9 pm
cdt...spreading into central North Dakota after midnight, with
scattered thunderstorms lingering in central North Dakota Saturday
morning. High res and synoptic models agree that the best chance for
severe storms will be this evening and in the early morning hours -
mainly over western and north central North Dakota. The more
widespread thunderstorms are still expected to be mainly north of I-
94.

This convection is associated with the large upper level impulses
out ahead of the main upper low, which is progged to be centered
over southwestern Saskatchewan daybreak Saturday morning, and moving
east into southern Manitoba by Saturday evening.

As the associated cold front enters western North Dakota after
midnight, strong west/northwest winds will initially push into the
southwest part of the state. Wind speeds of 30 mph with gusts to 40
mph are possible behind the front and especially if enhanced by
thunderstorms. There may be a lull in wind speeds around daybreak,
but winds should pick back up late morning as surface winds link
with winds aloft around 40-45 knots at H850. Expect winds may link
up to H700 at times. Issuing a wind advisory for the far southwest
beginning around 3 am mdt...and for the rest of the area along and
south/west of the Missouri River...including Lake Sakakawea.

.LONG TERM...(Saturday night through Friday)
Issued at 333 PM CDT Fri Jun 24 2016

Main upper level low continues to move east into southwestern
Ontario by Sunday evening. Gusty west winds expected to continue on
Sunday...but not as strong as Saturday. Lingering showers and
thunderstorms are expected across the north but the bigger impacts
are expected from wind behind the system.  High temps from Sunday
through Tuesday will be mainly in the 70s, with a gradual warm up by
mid-week to the 80s. There is still a chance of thunderstorms
Tuesday night and Wednesday with the long range models depicting a
shortwave moving through the northwest flow aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 821 PM CDT Fri Jun 24 2016

Severe thunderstorms are expected to impact KISN between 03-05
UTC, and possibly KMOT between 04-06 UTC. Large hail, damaging
winds and IFR conditions are possible. Elsewhere across western
and central North Dakota, thunderstorm coverage will be much lower
through the night. MVFR stratus may develop at KISN/KMOT late
tonight into Saturday morning. Westerly winds with gusts of 30 to
40 kts will begin late tonight southwest and spreading over all
of the west and central Saturday.

&&

.BIS Watches/Warnings/Advisories...
Wind Advisory from 10 AM CDT /9 AM MDT/ to 7 PM CDT /6 PM MDT/
Saturday for NDZ017>021-031>034-042-045.

Wind Advisory from 3 AM to 6 PM MDT Saturday for NDZ040-041-043-
044.

&&

UPDATE...AYD
SHORT TERM...JV
LONG TERM...JV
AVIATION...AYD
Hazardous weather outlook, Jun 24, 8:20 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT FRI JUN 24 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
820 PM CDT FRI JUN 24 2016 /720 PM MDT FRI JUN 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS EVENING THROUGH
TONIGHT. THE GREATEST RISK OF SEVERE STORMS WILL BE AFTER 9 PM
CDT...8 PM MDT...AND ACROSS WESTERN AND NORTH CENTRAL NORTH
DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
WITH ANY SEVERE STORMS. AN TORNADO OR TWO MAY ALSO BE POSSIBLE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL BE VERY WINDY SATURDAY...WITH WESTERLY WIND GUSTS TO 45
MPH IN MANY AREAS. A WIND ADVISORY IS IN EFFECT FOR PARTS OF THE
AREA. SEE WEATHER.GOV/BIS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT. IT WILL BE UNSTABLE WITH ENOUGH WIND SHEAR FOR SEVERE
STORMS. HOWEVER...A WARM LAYER OF AIR ALOFT CALLED A CAPPING
INVERSION MAY SUPPRESS THUNDERSTORMS. AN APPROACHING COLD FRONT
MAY HAVE THE HIGHEST CHANCE OF BREAKING THAT CAP...AND THAT IN
TURN MAY ALLOW STORMS TO MOVE OUT OF MONTANA AND INTO WESTERN AND
NORTH CENTRAL NORTH DAKOTA AFTER 9 PM CDT...8 PM MDT.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:34 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Dunn, McKenzie, McLean, Mountrail and 1 more56 min
Jun 24, 10:30 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Dunn, McKenzie, McLean, Mountrail and 1 more60 min
Jun 24, 10:48 PM CDTSpecial Weather StatementBISSlope57 min
Jun 24, 11:18 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, McHenry, Mountrail, Renville, Ward57 min
Jun 24, 11:23 PM CDTSevere Thunderstorm WarningBISMcLean42 min
Jun 24, 11:41 PM CDTSpecial Weather StatementBISStark64 min
Jun 25, 12:12 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward63 min
Jun 25, 12:13 AM CDTSpecial Weather StatementBISMercer, Oliver62 min
Jun 25, 12:44 AM CDTSevere Thunderstorm WarningBISRolette61 min
Jun 25, 12:58 AM CDTSpecial Weather StatementBISPierce47 min
Jun 25, 1:00 AM CDTSpecial Weather StatementBISMcLean45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.